Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 182, NWS Paducah, KY

May 12, 2011Muhlenberg County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at May 12, 2011, 7:12 PM CDT for Muhlenberg County, Kentucky. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2011, 7:12 PM CDT (00:12 UTC)
Expired
May 12, 2011, 7:32 PM CDT
In force
20 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Muhlenberg County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -108 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-483 J/kg
Mixed-layer LCL
1219 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-108 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

707 
WUUS53 KPAH 130012
SVRPAH
KYC177-130045-
/O.NEW.KPAH.SV.W.0182.110513T0012Z-110513T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
712 PM CDT THU MAY 12 2011

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MUHLENBERG COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 745 PM CDT.

* AT 711 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTH OF DUNMOR..AND
  MOVING EAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  DUNMOR...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INDOORS. STAY TUNED TO
WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE WEATHER
INFORMATION.

&&

LAT...LON 3709 8690 3708 8692 3705 8718 3722 8716
      3731 8699 3727 8698 3725 8692 3722 8690
      3718 8690 3714 8693 3713 8689
TIME...MOT...LOC 0012Z 257DEG 25KT 3718 8700
WIND...HAIL 60MPH 0.88IN

$$
1 follow-up statement
268 
WWUS53 KPAH 130032
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
732 PM CDT THU MAY 12 2011

KYC177-130043-
/O.CAN.KPAH.SV.W.0182.000000T0000Z-110513T0045Z/
MUHLENBERG KY-
732 PM CDT THU MAY 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MUHLENBERG COUNTY
IN SOUTH CENTRAL KENTUCKY IS CANCELLED...

LAT...LON 3709 8690 3708 8692 3705 8718 3722 8716
      3731 8699 3727 8698 3725 8692 3722 8690
      3718 8690 3714 8693 3713 8689
TIME...MOT...LOC 0033Z 257DEG 25KT 3721 8682

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:15 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, May 12, 3:15 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT THU MAY 12 2011

.DISCUSSION...
MAIN FORECAST CONCERN IN THE SHORTER TERM WILL LIE WITH THE SEVERE
WEATHER POTENTIAL THIS AFTERNOON THROUGH FRIDAY.

LEFTOVER MCV THAT HAS BEEN SPINNING NORTHEAST ACROSS THE MS RIVER
NEAR MEM THIS MORNING/EARLY AFTERNOON HAS FINALLY TAPPED INTO SOME
VERY UNSTABLE AIR OVER THE PENNYRILE REGION OF WESTERN KY AND SW IN
THIS AFTERNOON. THIS HAS SPARKED SOME ORGANIZED STRONG TO NEARLY
SEVERE  THUNDERSTORMS IN THE PAST HOUR. THESE STORMS WILL NEED TO BE
MONITORED MAINLY FOR THE POTENTIAL FOR SOME LARGE HAIL OF DIME TO
QUARTER SIZE LATE TODAY INTO EARLY EVENING. ALL SHOULD QUIET DOWN
WITH THE SETTING OF THE SUN.

MODELS ARE IN FAIRLY DECENT AGREEMENT WITH OVERALL TRACK OF CLOSED
MID LVL UPPER LOW AND ASSOCIATED COLD FRONT TONIGHT THROUGH SAT.
ANOTHER AREA OF STRONG TO SEVERE STORMS MAY GET GOING OUT OVER SW
AND SC MISSOURI THIS EVENING...AND WILL NEED TO MONITOR THOSE STORMS
AS THEY COME EAST LATER TONIGHT. INSTABILITY WILL WANE SOME BY
THEN...BUT WITH BETTER MID/UPPER SUPPORT...THE STORMS OUT TO OUR
WEST HAVE THE BEST CHC OF LASTING WELL INTO THE NIGHT.

SFC FRONT SLOWLY CROSSES THE FORECAST AREA DURING THE DAY FRIDAY. IT
NOW LOOKS AS THOUGH STORMS MAY REDEVELOP ON THIS FRONT DURING THE
DAY. DECENT 0 TO 6KM BULK SHEAR IN THE 40 KT RANGE AROUND
MIDDAY...COUPLED WITH INCREASING INSTABILITY COULD COMBINE TO
PRODUCE ROTATING UPDRAFTS AND ANOTHER SHOT OF AT LEAST SCT SVR
CONVECTION FRI. THINK THE MAIN RISK WOULD BE WITH HAIL AND WIND
GUSTS...AS 0 TO 1KM SRH VALUES FALL SUBSTANTIALLY FRI...ESP AFTER
15Z.

FROM FRI NIGHT ON...WILL HAVE UPPER LOW TO CONTEND WITH. MUCH COOLER
AND DAMP CONDITIONS WILL ACCOMPANY THE LOW AS IT MOVES IN...WITH
HIGHS ONLY IN THE 60S AREA WIDE BY SUNDAY. PRECIP CHANCES WILL NEED
TO BE CONTINUED OVER THE WEEKEND...THO COVERAGE WILL BE SCT IN
NATURE AND AMOUNTS SHOULD BE LIGHT OVERALL.

AS MENTIONED...SUNDAY LOOKS CLOUDY AND QUITE DAMP...ESPECIALLY IN
SRN IL/SWRN IND IN THE AFTN. A SECONDARY STRONG MID LEVEL SHORT WAVE
EMBEDDED WITHIN THE ERN CONUS LONGWAVE TROF WILL BE MOVING OVER THE
AREA. THERE WILL BE LITTLE SFC REFLECTION...EVEN IF THE GFS TIGHT
CLOSED LOW SCENARIO IS BELIEVED. THIS SHOULD LIMIT THE QPF TO LIGHT
AMOUNTS.

AS THE SYSTEM PULLS AWAY TO THE EAST...RAIN SHOWER CHANCES SHOULD
BEGIN TO DIMINISH BY MON...AND WE SHOULD SEE SOME BREAKS IN THE
CLOUDS. NO PCPN IS FORECAST FROM MON NIGHT ON...THOUGH THERE ARE
SOME INDICATIONS THAT THERE MAY BE SOME WARM ADVECTION RAINS IN OUR
WRN SECTIONS BY DAY 7. THIS PART OF THE FORECAST WILL BE MOSTLY
BASED ON THE ECMWF AS IT WAS QUITE SIMILAR TO ITS ENSEMBLE MEANS.
THE GEM WAS USED FOR SUPPORT. UNDER THE DEEP NRLY COOL FLOW...MON
WILL BE THE COOLEST DAY...WITH WELL-BELOW-NORMAL AFTN TEMPS. A SLOW
TEMP REBOUND WILL COMMENCE AFTER MON.

&&

.AVIATION...
HAVE PLAYED DOWN THUNDERSTORM MENTION FOR NOW...AS STORMS THIS
AFTERNOON SHOULD STAY MOSTLY E OF TAF SITES. WILL NEED TO MONITOR
FOR ISOLD STRONG STORMS UP NEAR KEVV/KOWB LATE TODAY/EARLY TONIGHT.
ANOTHER CHC FOR STORMS WILL ENTER THE PICTURE VERY LATE TONIGHT/FRI
TIME FRAME...BUT TIMING/COVERAGE ISSUES PRECLUDE EXPLICIT MENTION
FOR THE CURRENT TAF TIME FRAME.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

MEFFERT/DB
Hazardous weather outlook, May 12, 4:00 PM CDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
400 PM CDT THU MAY 12 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
351 AM CDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG THUNDERSTORMS WILL MOVE EAST ACROSS THE PENNYRILE
REGION OF WESTERN KENTUCKY AND ALSO ALONG AND EAST OF THE WABASH
RIVER VALLEY INTO SOUTHWEST INDIANA LATE THIS AFTERNOON. THESE
STORMS MAY CONTAIN HALF INCH OT ONE IN HAIL AND GUSTY WINDS OF 40 TO
50 MPH. THE STORMS SHOULD MOVE EAST AND DIE WITH THE SETTING OF THE
SUN TONIGHT.

HOWEVER...MORE THUNDERSTORMS WILL LIKELY DEVELOP OVER SOUTHWEST
MISSOURI EARLY TONIGHT...AND COULD AFFECT SOME AREAS OF SOUTHEAST
MISSOURI AND WESTERN KENTUCKY LATER TONIGHT. A FEW OF THESE STORMS
COULD REACH SEVERE LEVELS..WITH HAIL THE MAIN RISK.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG MANY AREA RIVERS.
PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR THE
MOST CURRENT INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE STORMS FRIDAY OVER THE ENTIRE
FORECAST REGION AS A COLD FRONT CROSSES THE REGION. SCATTERED TO
NUMEROUS THUNDERSTORMS WILL BE POSSIBLE WITH THE FRONT AS IT MOVES
SLOWLY ACROSS THE AREA...WITH DAMAGING WINDS AND HAIL THE PRIMARY
HAZARDS. HOWEVER...EXTENSIVE CLOUD COVER MAY LIMIT THE COVERAGE AND
TIMING OF ANY STRONG THUNDERSTORMS IN THE OUTLOOK AREA.

ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE SATURDAY. SEVERE STORMS
ARE NOT ANTICIPATED AT THIS TIME...THOUGH ANY STRONG STORM COULD
PRODUCE SMALL HAIL DUE TO VERY COOL TEMPERATURES MOVING IN ALOFT.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG MANY AREA RIVERS.
HOWEVER...THE SEVERITY OF THE FLOODING IS FORECAST TO DECREASE TO
MINOR OR MODERATE OVER THE NEXT WEEK AT MOST LOCATIONS. PLEASE
REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR THE MOST
CURRENT INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS LATE TODAY AND THEN AGAIN ON
FRIDAY.

MEFFERT

In the hours before

Special weather statement, May 12, 3:06 PM CDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
306 PM CDT THU MAY 12 2011

KYZ017-022-122030-
CHRISTIAN KY-TODD KY-
306 PM CDT THU MAY 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TODD AND SOUTHEASTERN
CHRISTIAN COUNTIES IN SOUTH CENTRAL KENTUCKY UNTIL 330 PM CDT...

AT 303 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO
STRONG THUNDERSTORMS WITH NICKEL SIZE HAIL...AND STRONG WINDS AROUND
40 MPH.  ONE STORM WAS LOCATED 6 MILES NORTH OF PEMBROKE...MOVING
NORTHEAST AT 20 MPH. THE OTHER STORM WAS NEAR ST. ELMO.

LOCATIONS THAT MAY BE IMPACTED INCLUDE TRENTON AND ALLEGRE.

PS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 3:41 PM CDTSevere Thunderstorm WarningPAHGraves, Hickman34 min
May 13, 3:46 PM CDTSevere Thunderstorm WarningPAHCarlisle, Hickman29 min
May 13, 4:15 PM CDTSevere Thunderstorm WarningPAHBallard, Carlisle, Graves, Hickman, McCracken16 min
May 13, 5:13 PM CDTSevere Thunderstorm WarningPAHCrittenden, Livingston36 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.